Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 19, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Jul 5, 2020, 5:08 PM CDT for Dallas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2020, 5:08 PM CDT (22:08 UTC)
- Expired
- Jul 5, 2020, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Dallas County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 75 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009
WGUS54 KFWD 052208
FFWFWD
TXC113-060115-
/O.NEW.KFWD.FF.W.0019.200705T2208Z-200706T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
508 PM CDT Sun Jul 5 2020
The National Weather Service in Fort Worth has issued a
* Flash Flood Warning for...
Northeastern Dallas County in north central Texas...
* Until 815 PM CDT.
* At 508 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 4 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets, and underpasses as well as other
poor drainage and low lying areas.
* Some locations that will experience flash flooding include...
Dallas, Garland, Mesquite and Sunnyvale.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
LAT...LON 3290 9668 3286 9652 3285 9652 3284 9652
3283 9652 3281 9652 3280 9652 3279 9652
3275 9652 3277 9667
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
30What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:13 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 5, 2:13 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 213 PM CDT Sun Jul 5 2020 .SHORT TERM... /Issued 1251 PM CDT Sun Jul 5 2020/ /Through Monday/ As of noon, a quasi-stationary synoptic frontal zone was draped roughly from San Angelo to Texarkana. In addition, numerous convectively-induced outflows exist across the region, resulting in localized areas of enhanced low-level convergence. The presence of a couple distinct upstream disturbances along with 90th percentile PWs will continue to result in widely scattered showers and thunderstorms through the short term portion of the forecast. With numerous forcing mechanisms and no single significant boundary to organize convection, PoPs have been kept to the chance category and broad-bushed across the forecast area. Overall, am expecting a general lull in precipitation across a majority of the CWA through the late afternoon and evening with diurnal destabilization hampered by ample cloud cover and rain- cooled air from morning activity. However, areas unaffected by morning convection, mainly our southern and eastern zones, will have the greatest shot at a storm yet today. Showery precipitation moving in from the west is shortwave-induced and occurring in a convectively-overturned environment, and therefore is not expected to intensify much further than its current extent. A relative minimum in precipitation should exist this evening and through some of the overnight period with convection likely occurring to both the east and west of the forecast area. However, by daybreak some activity should spread into our western zones accompanying the upper-level disturbance responsible for its initiation. Coverage should increase through the rest of the morning and early afternoon as the shortwave slowly drifts overhead while PW values climb to near-record values. This will set the stage for widespread ordinary cell and some multicell convection throughout the day. PoPs have been increased, although precise areas of the greatest coverage remain highly uncertain. Gusty winds, lightning, and heavy downpours will be the main concern with any activity. However, the downburst potential will be tempered by slightly cooler surface temperatures with lower T/Td spreads, along with minimal surface to mid-level theta-e differences. Some small hail can't be ruled out with more robust cells. The ample cloud cover and rain-cooled air should hold high temperatures in the upper 80s and low 90s for most of the forecast area tomorrow afternoon. -Stalley && .LONG TERM... /NEW/ /Monday night through the weekend/ The next 7-10 days can basically be split into two parts...the first few days should continue to be hot and unsettled while late this week through the early parts of next week should be hot and rain free. The synoptic pattern across the southern CONUS early this week will feature a weak mid level trough over the Gulf Coast states and broad ridging moving into the Central Plains. This should keep our area under mean northerly flow aloft through much of the week. Weak ascent associated with broad mid level troughs will continue to favor the development of scattered showers and thunderstorms across the region where smaller scale low level boundaries reside. The highest precip chances appear to be Monday night through Tuesday as a surge of sub-tropical air works its way northward from South Texas, increasing the low level moisture flux across the region. Since global models struggle to handle QPF in these weak flow situations, the current forecast leaned heavily on blended guidance to account for the uncertainty. In general, however, the highest precip chances remain across the eastern half of the forecast area where a pool of abnormally high PW values reside. Since the precip will be largely convective, the showers and storms will be hit or miss, but capable of producing high quantities of rain in a short period of time. The severe threat will also be limited due to the weak deep layer vertical shear, however, an isolated instance of strong to severe downburst winds is possible. The baggy trough across the Southeast CONUS will eject east as a ridge currently over southern Cali noses into the Desert SW and Southern High Plains in the middle to late parts of this week. This transition should take a few days, with low chance PoPs continuing across far East Texas Wednesday and possibly Thursday afternoon, but by Friday, the strongly subsident ridge should be fully dominating our weather pattern. Once this occurs, it will effectively shutoff the precip chances for North and Central Texas and allow temperatures to begin climbing. The NAEFS and ECMWF ensemble mean guidance has been in agreement of the development of a substantial ridge developing across the Southern Plains next weekend through early next week. This would drive temperatures up in the days 5-10 range. If the current forecast remains...DFW can expect its first 100 degree F day of the year this weekend as well as another round of Heat Advisories across North Texas this weekend into early next week. Bonnette && .AVIATION... /Issued 1251 PM CDT Sun Jul 5 2020/ /18z TAFs/ VFR will prevail through the period, with convective chances being the main concern. Following this morning's activity, am expecting a lull in TSRA potential through most of the period until Monday morning. Some rain showers are still possible yet this afternoon, but convective overturning and ample cloud cover should inhibit much redevelopment at TAF sites through this evening. Convection should spread in from the west early tomorrow morning, while new scattered activity develops out ahead. This could result in convective impacts at the TAF sites as early as 10-12z, but will become more likely after about 15-16z. The potential for intermittent TSRA will continue through the rest of the afternoon, and have shown VCTS at DFW Metroplex airports during this time window. Waco will likely need a TS group in subsequent TAFs. Otherwise, NNE winds should prevail at DFW area airports through the period, except when interrupted by thunderstorm outflow. Waco on the other hand is generally expected to stay southerly with the front remaining stalled just north of the airport. It's not out of the question that a couple hours of north winds could occur there, but the potential is quite low and the light speeds of 5 kts or less don't warrant a mention in the TAF at this time. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 76 90 75 90 76 / 30 60 40 40 20 Waco 72 92 75 91 76 / 30 40 40 40 20 Paris 71 86 73 87 73 / 30 60 30 50 30 Denton 74 89 73 89 74 / 30 60 30 40 20 McKinney 73 88 73 89 75 / 30 60 30 40 20 Dallas 77 90 76 90 77 / 30 60 40 40 20 Terrell 74 89 74 89 75 / 30 60 40 50 30 Corsicana 74 90 75 90 75 / 30 50 40 50 20 Temple 73 93 75 94 75 / 20 30 30 30 20 Mineral Wells 73 89 72 89 73 / 60 60 30 30 10 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 06/26
Hazardous weather outlook, Jul 5, 4:12 PM CDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 412 PM CDT Sun Jul 5 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 412 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Widely scattered thunderstorms remain possible through this evening. Gusty winds and lightning will be the main hazards. A few storms may briefly become severe with quarter size hail and wind gust to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Daily chances of storms will exist through Wednesday. The best rain chances will be for areas generally near and north of I-20 and east of I-35. Strong outflow winds, brief heavy rainfall and frequent lightning will continue to be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 4:05 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
405 PM CDT Sun Jul 5 2020
TXZ119-052130-
Dallas TX-
405 PM CDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALLAS COUNTY UNTIL 430
PM CDT...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sunnyvale, or near Mesquite, moving southeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Dallas, Garland, Mesquite, Rowlett, Balch Springs, University Park,
Sachse, Seagoville and Sunnyvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3289 9652 3268 9652 3264 9666 3286 9678
3297 9655
TIME...MOT...LOC 2104Z 332DEG 8KT 3283 9662
30Special weather statement, Jul 5, 4:27 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Fort Worth TX 427 PM CDT Sun Jul 5 2020 TXZ119-052200- Dallas TX- 427 PM CDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAS COUNTY UNTIL 500 PM CDT... At 427 PM CDT, Doppler radar was tracking a strong thunderstorm over Farmers Branch. This storm was nearly stationary. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dallas, Irving, Carrollton, Coppell, Farmers Branch, University Park and Addison. LAT...LON 3299 9682 3288 9674 3282 9690 3299 9700 TIME...MOT...LOC 2127Z 320DEG 4KT 3292 9688 30
Local storm report, Jul 5, 4:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 4 NW SUNNYVALE 32.84N 96.60W
07/05/2020 E1.00 INCH DALLAS TX NWS EMPLOYEE
QUARTER-SIZED HAIL IN GARLAND NEAR BELT LINE
RD AND I-30.
&&The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:05 PM CDT | Special Weather Statement | FWD | Dallas | 25 min |
| Jul 5, 4:09 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Kaufman, Rockwall | 51 min |
| Jul 5, 4:27 PM CDT | Special Weather Statement | FWD | Dallas | 33 min |
| Jul 5, 4:47 PM CDT | Severe Thunderstorm Warning | FWD | Dallas, Kaufman, Rockwall | 58 min |
| Jul 5, 4:52 PM CDT | Areal Flood Advisory | FWD | Dallas, Kaufman, Rockwall | 3 hr |
| Jul 5, 5:26 PM CDT | Special Weather Statement | FWD | Tarrant | 34 min |
| Jul 5, 6:12 PM CDT | Special Weather Statement | FWD | Van Zandt | 48 min |
| Jul 5, 6:41 PM CDT | Special Weather Statement | FWD | Tarrant | 49 min |
| Jul 5, 6:47 PM CDT | Special Weather Statement | FWD | Bell | 43 min |
| Jul 5, 6:59 PM CDT | Special Weather Statement | FWD | Van Zandt | 31 min |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.